Hypoglycaemia occurs when the blood glucose levels become low. There is a long list of possible symptoms of a hypo but not everyone notices all of these. Typically though, shaking, sweating, palpitations, irritability, blurred vision and hunger are very common symptoms. In some people the only symptom may be headache. If this occurs in the early morning it may reflect a nighttime hypo that has been unrecognized.
Hypos result from a mismatch between glucose in your body and the insulin, which regulates the blood glucose levels. Too much insulin is a common cause. Another possibility is the lack of blood glucose due to missing a meal. Furthermore, the body’s demand for glucose may go up during and after exercise and unless this is accounted for by increasing calorie intake or decreasing the insulin dose, a hypo may occur unexpectedly.
Alcohol may impair the way the body deals with a hypo and make the whole situation worse. This is because alcohol inhibits the release of glucose from stores in the liver which are activated during hypoglycaemia in order to rectify the situation automatically. In fact it is partly the effects of hormones activating this natural escape mechanism which give us the typical symptoms of a hypo.
Some people very quickly develop a severe hypo presenting with confusion or unconsciousness without any previous warning. This is called hypoglycaemic unawareness. If frequent this presents a very difficult management problem requiring a treatment program which includes raising of the blood glucose levels for a period of time in order to try and restore the normal brain recognition mechanisms for hypoglycaemia.
Mild hypoglycaemia is treated by taking readily absorbed sugar, about 15g is usually enough in the form of dextrose tablets, sweet drinks or juice. It is often necessary to follow this with some form of more complex carbohydrate such as that contained in a sandwich or a full meal so that the problem does not reoccur later. More severe hypos may need the help of a third party or paramedic who might consider an injection of intramuscular glucagon or intravenous glucose.
Preventing hypos by assessing the timing of mealtimes and exercise is important. Measuring the blood glucose regularly is part of the process of being aware of these problems and how your body reacts. Being familiar with the warning symptoms means that you can treat the problem quickly. Always carry some form of sugar, the best seems to be glucose or dextrose tablets, which are rapidly absorbed. For example, five tablets of 3g each will provide the 15g of readily available glucose normally needed to rectify the situation.